Iatrogenic Withdrawal Syndrome or Undiagnosed Delirium?

    loading  Checking for direct PDF access through Ovid

Excerpt

We read with great interest the article published in a recent issue of Critical Care Medicine by Best et al (1) describing predictive factors for iatrogenic withdrawal syndrome (IWS) in critically ill children. Best et al (1) included 1,157 children who participated in the Randomized Evaluation of Sedation Titration for Respiratory Failure (RESTORE) study (2) in this comprehensive secondary analysis and describe predictors for the diagnosis of IWS.
We note that many of the risk factors identified—younger age, preexisting cognitive impairment, and higher sedative exposure—are similar to the risk factors strongly associated with the development of delirium in children (3, 4). We wonder if perhaps some of these children actually had delirium rather than, or in addition to, withdrawal.
Delirium and withdrawal are not mutually exclusive. There is a significant overlap in the behavioral and physiologic symptoms of withdrawal and hyperactive delirium. In fact, we have noted that IWS often precipitates a very specific form of delirium that persists even after judicious replacement of narcotics and benzodiazepines to treat the abstinence syndrome. Once the physiologic signs of withdrawal (e.g., dilated pupils and diarrhea) abate, the behavioral signs (agitation, frequent movements, startle, and hallucinations) may persist. This often reflects delirium, rather than ongoing need for further administration of narcotic and benzodiazepine. The distinction between ongoing IWS and delirium is not merely academic, but clinically important, as over-treatment for one may worsen the other. Administering more sedating medications may worsen or prolong the delirium (3).
It is possible that with increased awareness of delirium, clinicians may be able to prevent some cases of IWS. The child labeled as “difficult to sedate” is often suffering from delirium. If the delirium is not recognized in a timely manner, the clinicians may resort to increasing doses of sedating medication in order to control the agitated behavior and ventilator dyssynchrony that result from the delirium. Deep sedation (a form of pharmacologic restraints) then masks these behaviors, and potentially prolongs the duration of mechanical ventilation. When the clinical condition improves and the sedation is lifted, the delirious behaviors again emerge. These children are at increased risk for IWS due to the high doses of sedatives used during their time on mechanical ventilation. With early recognition of delirium, this cycle may be avoidable (5).
We congratulate the authors on their interesting and thought-provoking work. Further research into IWS, coupled with prospective screening for delirium, is necessary to improve the care we provide to children with acute respiratory failure.

Related Topics

    loading  Loading Related Articles